Tapered covariance: Bayesian estimation and asymptotics

Benjamin Shaby, David Ruppert

Research output: Contribution to journalArticlepeer-review

47 Scopus citations


The method of maximum tapered likelihood has been proposed as a way to quickly estimate covariance parameters for stationary Gaussian random fields. We show that under a useful asymptotic regime,maximum tapered likelihood estimators are consistent and asymptotically normal for covariance models in common use.We then formalize the notion of tapered quasi-Bayesian estimators and show that they too are consistent and asymptotically normal. We also present asymptotic confidence intervals for both types of estimators and show via simulation that they accurately reflect sampling variability, even at modest sample sizes. Proofs, an example, and detailed derivations are provided in the supplementary materials, available online.

Original languageEnglish (US)
Pages (from-to)433-452
Number of pages20
JournalJournal of Computational and Graphical Statistics
Issue number2
StatePublished - Jun 2012

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Discrete Mathematics and Combinatorics
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'Tapered covariance: Bayesian estimation and asymptotics'. Together they form a unique fingerprint.

Cite this